Thunderstorm Wind, Carroll
- When
- April 3, 2:40 AM EST
- Where
- Carroll County, 7 mi N of Hillsville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.867, -80.733
A cold front moved through the area during the early morning hours of April 3rd. and produced penny size hail, and numerous tree limbs were downed by 70 mph winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front moved through the area during the early morning hours of April 3rd. Some of the storms in the line of storms associated with the front became severe...and produced penny size hail, and numerous tree limbs were downed by 70 mph winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 3, 2:39 AM EST, 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 AM EDT MON APR 3 2006
.SHORT TERM /REST OF TODAY THROUGH WEDNESDAY/...
DIGGING TROF WILL BRING STRONG DYNAMIC FORCING INTO THE AREA TODAY
TO INTERACT WITH INSTABILITY AHEAD OF ASSOCIATED COLD FRONT WHICH IS
EXPECTED TO PUSH THROUGH THE FCST AREA THIS AFTN. BEST FORCING
REACHES THE FAR EASTERN PIEDMONT BY THE TIME OF MAX HEATING. STRONG
MID LEVEL WINDS AND GOOD INSTABILITY WILL LEAD TO A FEW SEVERE CELLS
DEVELOPING. BETTER CHANCES OVER EASTERN VA.
WINDY CONDITIONS IN WAKE OF FRONT LATE TODAY AND TNGT WITH STRONG
PRESSURE RISES AND STRONG LOW LEVEL NW FLOW. WILL BE ISSUING A
WIND ADVISORY FOR PORTIONS OF THE FCST AREA. UPSLOPE SNOW SHOWERS
ALSO LIKELY TONIGHT WITH SOME LIGHT ACCUMULATIONS ON FAR WESTERN
SLOPES. MUCH COOLER AIR WILL GET REINFORCED TUE NIGHT AND EARLY
WED AS CLOSED UPPER LOW DROPS DOWN ACROSS NEW ENGLAND AND THE MID-
ATLANTIC REGION...AND ANOTHER BOUT OF SNOW SHOWERS POSSIBLE IN
THE FAR NW. GRADUAL WARM UP GOING INTO MIDWEEK AS UPR LOW PULLS
OUT AND HEIGHTS GRADUALLY RISE.
&&
.PREV DISCUSSION...
(ISSUED 140 AM EDT MON APR 3 2006)
AVIATION...UPDATED.
VFR CONDITIONS EXPECTED WITH AREAS OF MVFR/IFR ASSOCIATED WITH
CONVECTION AND CLOUDS DURING THE PERIOD. THE BEST CHANCE OF
THUNDERSTORM APPEARS TO BE IN THE WEST ESPECIALLY AT KLWB AND KBLF.
HOWEVER... THUNDER IS POSSIBLE AT ALL TAF SITES. TWO PERIODS OF
CONVECTION EXPECTED TODAY...FIRST THIS MORNING WITH WARM FRONT AND
WEAK BOUNDARIES...THEN SECOND ROUND WITH COLD FRONT THIS AFTERNOON.
STRONG WINDS ARE POSSIBLE NEAR CONVECTION AND EXPECTED BEHIND COLD
FRONT.
PREV DISCUSSION...
(ISSUED 911 PM EDT SUN APR 2 2006)
SHORT TERM /REST OF TONIGHT/...
INITIAL BLOB OF CONVECTION ALONG WARM FRONT TO THE SW CONTINUING
TO SLIDE STEADILY EASTWARD BUT WEAKENING WITH TIME AS BEST
INSTABILITY/THETA SUPPORT REMAINS WEST OF THE MOUNTAINS. 00Z RAOBS
ALSO INDICATE PLENTY OF DRY AIR IN THE LOWEST LEVELS ALTHO SHOULD
MOISTEN SOME OVERNIGHT AS WARM FRONT PASSES AND DEEPENING S/SW
FLOW TAKES SHAPE AHEAD OF UPSTREAM PRE-FRONTAL TROF. LATEST SHORT
TERM GUIDANCE INCLUDING THE RUC INSISTS ON SOME OF THE CURRENT
CONVECTION MAKING IT AT LEAST TO THE BLUE RIDGE DESPITE LOSS OF
HEATING. GIVEN DRYNESS OF LATE AND POTENTIAL FOR MORE STABILITY
UNDER WEAK RIDGE OUT EAST OVERNIGHT...THINK GUIDANCE LIKELY OVERDONE
ESPCLY WITH POSSIBLE SPLIT IN SHRA PER COMPLEX DIVING TO OUR SW
OVER EASTERN TN ATTM. THUS MAY KEEP LIKELY POPS GOING IN THE FAR
WEST WHILE MAINLY CHANCE ELSEWHERE AS APPEARS MAIN THREAT FROM A
LEAD BAND OF CONVECTION ALONG OLD OUTFLOW. SECONDARY LINE HOWEVER
AHEAD OF TROF OVER WESTERN KY/TN LOOKS TO ZOOM IN FROM THE WEST BY
MORNING SO WILL UP WESTERN POPS TO BETTER CHANCE TOWARD 12Z AS RH
SHOULD BE DEEPER BY THEN. TEMPS MILD AND LIKELY WONT FALL MUCH
UNLES SHRA IS MORE WIDESPREAD ALLOWING BETTER EVAPORATIVE COOLING
PER RATHER DRY DEWPOINTS.
PREV DISCUSSION...
(ISSUED 749 PM EDT SUN APR 2 2006)
AVIATION...
A PREFRONTAL TROUGH WILL BRING SHRA/TSRA TO WRN SECTIONS OF THE
AREA THIS EVENING...MAKING IT TO THE BLUE RIDGE BY MIDNIGHT...THEN
THE PIEDMONT AROUND 06Z. THE MAIN THUNDER THREAT WILL RESIDE
ACROSS OUR WESTERN SECTIONS...NEAR BLF/LWB...AS THE AIR GETS MORE
STABLE THE FURTHER EAST OF THE APPALACHIANS YOU GO. WITH THIS
BATCH OF SHOWERS...EXPECT VFR CONDITIONS TO BECOME MVFR DUE TO
VSBY. CIGS SHOULD STILL BE ABOVE 3KFT AT THE TAF SITES. A DRY
PUNCH MOVES IN BEHIND THIS BATCH...BUT LIGHT WINDS...SOME MOISTURE
FROM THE RAIN...AND HIGHER DEWPOINTS WILL LEAD TO SOME LOW CLOUD
AND FOG FORMATION. LOOK FOR MVFR CONDITIONS AT ROA/BLF...WITH
LWB/LYH AND DAN DROPPING TO IFR BEFORE DAWN. THE FRONT WILL BRING
ANOTHER ROUND OF SHRA/TSRA IN THE FAR WEST BETWEEN 12Z AND
16Z. IT APPEARS THE AREA AROUND THE BLUE RIDGE WILL GET DRY
SLOTTED...WITH LESS PRECIP COVERAGE MONDAY...WHILE A LINE OF
SHRA/TSRA FORMS ALONG OUR EASTERN AREA TOMORROW AFTN. WINDS ARE
GOING TO BECOME QUITE GUSTY BEHIND THE TRUE FRONT LATE TOMORROW
AFTN...AND AFTER THIS TAF PERIOD.
PREV DISCUSSION...
(ISSUED 326 PM EDT SUN APR 2 2006)
SHORT TERM /TONIGHT THROUGH MONDAY/...
BETWEEN 06-12Z THE FORECAST AREA GETS IN THE WARM SECTOR AS THE
SURFACE WINDS SHIFT FROM SOUTHEAST TO SOUTH AND THE SHORT WAVE
COMING OUT OF KANSAS CROSSED THE AREA. GFS IS SHOWING STRONG UPPER
DIVERGENCE AT 06Z. WITH CLOUD COVER AND A SOUTHERLY COMPONENT TO THE
WINDS THERE SHOULD BE LITTLE DROP IN TEMPERATURE OVERNIGHT. 850
WINDS ARE INCREASING OUT OF THE SOUTHWEST OVERNIGHT AND WILL KEEP
THE WESTERN RIDGES VERY MILD.
THE SURFACE COLD FRONT PUSHES THROUGH THE FORECAST AREA BETWEEN 18Z
MONDAY AND 00Z TUESDAY. THERE WILL BE PLENTY OF TIME TO WARM
UP...ESPECIALLY IN THE EAST MONDAY BEFORE THE FRONT COMES THROUGH.
MAV AND MET GUIDANCE HAS BEEN 5 TO 10 DEGREES TOO COOL IN THE PAST
FEW DAYS IN STRONG SOUTHWEST FLOW AHEAD OF A FRONT SO WILL GO A
CATEGORY ABOVE MAV FOR HIGHS ON MONDAY. ALL THE HEATING WILL ALLOW
THE LIFTED INDEX TO GET WELL BELOW ZERO AND WITH SURFACE DEW POINTS
IN THE 50S...CONVECTIVE AVAILABLE POTENTIAL ENERGY(CAPE) SHOULD BE
AROUND 1500-200J/KG...ALTHOUGH BUFKIT SOUNDINGS DONT SHOW CAPE THAT
LARGE.
RIGHT REAR QUADRANT OF UPPER JET AND ASSOCIATED DIFFLUENCE AS WELL
AS COLDER AIR ALOFT WILL HELP INSTABILITY AND LIFT. UPWARD VERTICAL
VELOCITY PROGS FROM THE PARALLEL NAM ARE SHOWING A PRE-FRONTAL LINE
OF THUNDERSTORMS MAY DEVELOP SOUTH OF LYH AFTER 18Z MONDAY AND MOVE
EAST INTO EASTERN VIRGINIA AND NORTH CAROLINA WITH MORE SHOWERS AND
THUNDERSTORMS MOVING FROM WEST VIRGINIA ACROSS THE NORTHERN COUNTY
WARNING AREA AFTER 21Z ALONG THE FRONT. THE 12Z PARALLEL NAM IS
SLIGHTLY SLOWER THAN THE 06Z GFS WITH THE TIMING OF THE FRONT BUT IT
STILL HAS THE BOUNDARY THROUGH THE FORECAST AREA BY 03Z TUESDAY.
LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
AS THE FRONT CONTINUES TO MOVE TO THE EAST COAST...INCREASING
NORTHWEST WINDS AND LOW LEVEL MOISTURE TO BRING UPSLOPE SNOW SHOWERS
TO SE WV MONDAY NIGHT...POSSIBLY INTO TUESDAY MORNING IF THE 12Z NAM
IS CORRECT. EITHER WAY...ACCUMULATIONS WILL REMAIN LIGHT EVEN AT
HIGHER ELEVATIONS. WINDS WILL INCREASE MONDAY NIGHT WITH DESCENT
PRESSURE RISES AND COLD AIR ADVECTION. 12Z NAM AND GFS DIFFER ON
SPEED OF THE LOW LEVEL JET WITH NAM (50-60 KTS) ABOUT 10 KTS HIGHER
THAN GFS (40-50 KTS). INVERSION ALOFT TO KEEP HIGHEST WINDS ALONG
RIDGES OVERNIGHT. THINK THE NAM IS OVERDOING POST FRONTAL EVENT SO
WILL LEAN TOWARDS THE GFS FOR THE LONG TERM.
BREEZY CONDITIONS TO CONTINUE INTO TUESDAY AS A SECONDARY COASTAL
LOW TRACKS TO THE NE COAST. PRECIP...IF ANY...WILL TEMPORARILY END
BY THE AFTERNOON. ANOTHER UPPER LEVEL DISTURBANCE TO MOVE FROM THE
GREAT LAKES (TUESDAY AFTERNOON)...THROUGH THE OHIO VALLEY (TUESDAY
NIGHT)...AND OFF THE NE COAST (WEDNESDAY). WITH HIGH PRESSURE
TRACKING ALONG THE GULF...THIS DISTURBANCE WILL BE MOISTURE STARVED
WITH MAY BE A SPRINKLE OR A FLURRY ACROSS THE GREENBRIER VALLEY.
SEASONABLE TEMPERATURES TO HOVER AROUND THE AREA FOR MUCH OF THE
WEEK. THE COLDEST TIME PERIOD LOOKS TO BE WEDNESDAY MORNING AS THE
TUESDAY UPPER LEVEL DISTURBANCE DRAWS IN MORE COLD AIR FROM CANADA.
THE WARMEST DAY WILL BE FRIDAY AND POSSIBLY SATURDAY DEPENDING ON
THE NEXT FRONTAL PASSAGE. MODEL INDIFFERENCE TO COMPLICATE NEXT
WEEKENDS FRONTAL PRECIP AND TIMING. THIS SYSTEM WILL MOVE INTO THE
WEST COAST ON TUESDAY...PLAY HAVOC ON THE CENTRAL PLAINS ON
THURSDAY...THEN ALONG THE EAST COAST NEXT WEEKEND. SE WV WILL LIKELY
SEE BULK OF PRECIP WITH SOUTHSIDE SEEING THE LEAST AMOUNT.
AVIATION...
BAND OF VFR STRATOCUMULUS CEILINGS WILL MOVE IN AFTER 00Z ALONG WITH
THE WARM FRONT. EXPECT VISIBILITIES WILL REMAIN VFR WITH THE
PRECIPITATION BUT THEN BOTH CEILINGS AND VISIBILITIES WILL DROP TO
MVFR AFTER THE SHOWERS ENDS AND FOG DEVELOPS. ONCE THE MIXING STARTS
IN THE MORNING THE FOG WILL DISSIPATE AND CEILINGS WILL LIFT. THE
COLD FRONT IS NOT EXPECTED TO REACH ANY OF THE TAF SITES UNTIL AFTER
18Z MONDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FOR VAZ009>020-022>024-032>035 FROM 4 PM MONDAY
TO 8 AM TUESDAY.
NC...WIND ADVISORY FOR NCZ001>003-018-019 FROM 4 PM MONDAY TO 8 AM
TUESDAY.
WV...NONE.
&&
JSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 353 AM EDT SUN APR 2 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-030800- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 353 AM EDT SUN APR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON MONDAY IN ADVANCE OF A STRONG COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 951 PM EDT SUN APR 2 2006 NCZ001-018-030300- ASHE-WATAUGA- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE 951 PM EDT SUN APR 2 2006 ...THUNDERSTORMS WITH GUSTY WINDS EXPECTED IN THE HIGH COUNTRY... A LINE OF THUNDERSTORMS WILL MOVE OUT OF NORTHEAST TENNESSEE...INTO THE HIGH COUNTRY BETWEEN 1000 PM AND 1100 PM. WIND GUSTS TO 40 MPH...BRIEF DOWNPOURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. HIGHER ELEVATIONS SUCH AS BEECH MOUNTAIN AND STONE MOUNTAIN ALONG THE TENNESSEE BORDER HAVE THE BEST SHOT OF GETTING THE STRONGER WINDS. THIS LINE SHOULD BEGIN TO WEAKEN AS IT MOVES TOWARD BOONE...NORTH TO JEFFERSON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1037 PM EDT SUN APR 2 2006 NCZ003-019-020-030445- SURRY-WILKES-YADKIN- INCLUDING THE CITIES OF...DOBSON...WILKESBORO...YADKINVILLE 1037 PM EDT SUN APR 2 2006 ...THUNDERSTORMS WITH GUSTY WINDS EXPECTED TONIGHT... A LINE OF THUNDERSTORMS WILL MOVE EAST ACROSS THE REGION TONIGHT. WIND GUSTS TO 45 MPH...BRIEF DOWNPOURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THE STORMS WILL EXIT THE REGION BY MIDNIGHT. 07
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 219 AM EDT MON APR 3 2006 NCZ001-002-018-VAZ007-009-010-012-015-WVZ042>045-030830- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER- SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...WYTHEVILLE...INDEPENDENCE... BLUEFIELD...HINTON...UNION...LEWISBURG 219 AM EDT MON APR 3 2006 ...THUNDERSTORMS WITH GUSTY WINDS EXPECTED THIS MORNING... A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS THE REGION THIS MORNING. WIND GUSTS TO 45 MPH...BRIEF DOWNPOURS AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THE SHOWERS AND THUNDERSTORMS SHOULD REACH A UNION TO WYTHEVILLE TO BOONE LINE BY 330 AM. THE STORMS SHOULD EXIT THE AREA BY DAWN. 07
The Roanoke radar (KFCX), 44 km away, was scanning. The volume nearest the first event began at 07:41 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503737, 5503738, 5503739.